Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


VIRAMUNE AND ANTIDEPRESSANTS
Jan 20, 2005

Dear Doctor,

I suffered from general anxiety for most of my life, unfortunately after knowing that i was hiv + and had to start medications combivir plus crixivan .....I started to get depressed and hopeless.

A doctor prescribed for me prozac 6 years ago and thing got better. After 6 years of crixivan + combivir,I changed my antiviral to combivir + sustiva for high cholesterol and fat problems in the blood, unfortunately sustiva gave me very bad side effects with prozac and depression, in fact i had to lower the prozac.... and after 3 months i switched to viramune. That was much better later, the problem is that after 6 months I stopped the prozac by a doctor advise to try to work with a talking therapy.

Unfortunately, after 3 months I got into major depression with anxiety.... so i started again prozac but did not work again, after 4 months of panic attacks and depression i was hospitalizated for this and there they gave me Citalopram that seemed the best to take for it has little drug interaction.....I got a little bit better after a month and a half, but now am struggling again against depression. So now the doctors are trying to change antidepressant again to have a better response to an other one. I must say that my blood tests are fine ......just a bit the liver ggt are a bit high around 80.

So my question is, is there a specific ssri or snri that i should avoid to take with viramune and combivir for possible interactions or is safe to take any that will be prescribed to me. And if viramune can lead to depression too as sustiva?

Thanks so much,

Paolo from milan, italy

Response from Dr. Horwath

Your experience with Sustiva is fairly common. Many studies and clincial reports have reported a variety of psychiatric side effects with Sustiva, including unusually vivid dreams, hallucinations, depression, mood changes, confusion and suicidal ideation. Sometimes these adverse reactions are transient, but some studies report cases that persisted for long periods of time.

Adverse reactions such as these have not occured with Viramune (nevirapine). You should be aware that in a small number of patients nevirapine has been associated with rashes and liver toxicity. During the first several months of nevirapine therapy, monitoring of blood tests is advisable to check for changes that indicate liver toxicity. Also, if you develop a rash or experience symptoms of fatigue, malaise, anorexia, nausea, jaundice, or liver tenderness, you should report this to your doctor immediately.

There is no evidence that nevirapine has any adverse interactions with any of the antidepressants.



Previous
Prozac Interactions with HAART
Next
injection of hiv

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement